Get Your Dog Care Questions Answered by Experts
Hello, JACustomer. I have been a Veterinary Nurse for over 15 years and would be happy to help you today. I'm reviewing your question right now.
Is she having any vomiting?Did you switch the food slowly or quickly? (how many days?)
I can give you some steps to take at home to help your companion’s stomach feel better. It often helps to give something to calm the stomach and a bland diet with higher fiber. This can help to reduce the instance of nausea/vomiting, avoid or address changes in the stool, etc. If you do not see a marked improvement from your pet or you see worsening of symptoms, they absolutely must be examined by a veterinarian.The first step is to administer a dose of regular pepcid (famotidine) every 12-24 hours. You will want to give 0.5mg/pound of body weight (a 10# ***** would receive 5mg, a 5# ***** would receive 2.5mg, etc). For this, you can visit any human pharmacy and buy the OTC brand name Pepcid, or you can use the cheaper, off-brand “famotidine” that’s available. Either will be useful.2 hours following a dose of famotidine, the time needed for the medication to begin working, you can offer a bland diet. To make this, you’ll combine white or brown rice, boneless, skinless chicken breast and sufficient water for cooking in a stock pot. Boil on medium until it turns to mush and the breast is easily flaked. To avoid more nausea, start with small amounts to begin with and offer the amount every 2-4 hours. A few teaspoons to start is typically sufficient and you can work your way up every 2-4 hours in incremental increases until you’re sure no vomiting will be seen. If your companion requires a more palatable food, try adding in pureed baby food in chicken, turkey and similar flavors. Avoid those that contain onion or garlic in the ingredient panel. Work up to feeding exclusively until at least 3 days following the resolution of the GI upset. After this, work on slowly switching back to the regular food that your companion typically eats.I’ll be standing by if you have other questions. Let me know if I can help further.Did my response help to answer all of the questions that you had? If questions remain, please reply and let me know how I can assist.Before signing off today, please take the time to use the star rating system at the top of the page to leave a rating for me. Until this is done, the website will not compensate me for helping you.
If you would like to request me in the future for pet-related questions, you can do so by accessing this page: http://www.justanswer.com/pet/expert-pitrottmommy/?rpt=3800
You're going to need to start with the famotidine as mentioned in the instructions. It's imperative the vomiting be stopped before following up with food. It's the same type of approach we would make for a human if they were vomiting. Address the vomiting first, worry about food in the near future.You can also use the chicken and pumpkin, if you prefer. Either should help to alleviate the diarrhea and should also help with the blood. If her symptoms continue, she needs to have medical treatment started at a veterinary facility with injectable meds.
And she might. Typically this onsets spontaneously and not with a food change. You would not be wrong to seek veterinary assistance at any point with bloody stool and vomiting.
Not typically, but they can at the onset of symptoms. We typically see vomiting and diarrhea with profound lethargy. Sometimes it takes 1-3 days for the symptoms to progress into full blown HGE.Bloody defecation should always be scary to owners, just as it should if it were happening to us.